Tinzaparin and VKA use in patients with cancer associated venous thromboembolism: A retrospective cohort study.
Thromb Res. 2014 Nov 6;
Authors: Noel-Savina E, Sanchez O, Descourt R, André M, Leroyer C, Meyer G, Couturaud F
INTRODUCTION: After 6months, little is known about the optimal anticoagulant strategy for an acute episode of VTE in cancer patients.
AIMS, OBJECTIVES AND METHODS: The objective was to determine the risk of recurrent VTE and anticoagulant-related bleeding at 6months of follow-up and after 6months, in cancer patients who received tinzaparin during at least 3months for an acute episode of VTE. We conducted a multicenter retrospective cohort study from January 2004 to March 2011.
RESULTS: Two hundred fifty patients were included. Stopping anticoagulation before 6months in patients considered at low risk by physicians (i.e.; patients who had prior cancer surgery) and for another reason than bleeding or death was the only factor associated with a significant increased risk of recurrent VTE (OR 7.2 95%CI, 2.0-25.7; p=0.002). The type of anticoagulation did not influence the risk of recurrent VTE. We found a trend towards an increased risk of recurrent VTE when anticoagulation was stopped because of major bleeding while on anticoagulant therapy and patients with metastatic cancer (OR 2.3, 95%CI, 0.9-5.4; p=0.07; and OR 1.8 95%CI, 1.0-3.3; p=0.07; respectively). No factors were found to increase the risk of major bleeding at 6months and after. The overall mortality was 42.8%.
CONCLUSIONS: The risk of recurrent VTE was mainly related to early discontinuation of anticoagulation in patients considered at low risk of recurrence (after surgery). When the anticoagulation was stopped before the sixth month, the risk was eight fold higher. After 6month, the risks of recurrent VTE, major bleeding and death were similar in patients with either VKA or tinzaparin when patients were treated according to the guidelines.
PMID: 25466839 [PubMed - as supplied by publisher]